Alert archive / Louisiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 40, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 5, 2022, 10:05 PM CDT for East Baton Rouge Parish, East Feliciana Parish, Saint Helena Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2022, 10:05 PM CDT (03:05 UTC)
- Expired
- May 5, 2022, 10:30 PM CDT
- In force
- 25 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1644 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 8:22 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 5, 8:22 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
822 PM CDT Thu May 5 2022
...MESOANALYSIS UPDATE...
Recent MRMS mosaic radar imagery across the lower MS valley
region continues to illustrate a disorganized line of strong to a
few recent severe storms stretching from SE TX, north and east
into SE TN along a pre-frontal trough. Looking aloft, GOES-16 WV
and Clean IR scans show ample downstream divergence (V formation)
of convective blow off ahead of a closed upper-low over OK, with
ongoing back building of cooler updraft towers moving into coastal
SE TX. Focusing in more locally to Louisiana, recent KPOE radar
scans indicate the line of storms being largely cold- pool
dominant and continuing to weaken with sub-severe wind gusts at
the surface. A few line segments have become severe at times where
updrafts were more connected/rooted to greater sfc convergence
near the outflow boundary, but once updrafts fall behind the
boundary, they weaken substantially becoming disconnected from
greater inflow ingest. Additionally, seeing some trends of
shallow cellular development across SW and south- central LA which
-6hr HRRR trends have hinted at. Recent HRRR model sounding
trends and 00Z KLCH RAOB indicates this to be in response to deep-
moist ascent helping to lift and shrink the H7 inversion in place,
revealing decreasing CINH combined with increasing dynamic ascent
(subtle height falls/PVA) and deep-layer moisture advection.
Looking ahead at the pre-storm environment across our area by
comparing the 00Z KLIX and KLCH RAOBs show our area to be a bit
more displaced towards the east from increasing deep-moist ascent,
with a stronger H7 inversion locked in place. This will change as
the same corridor of deeper moisture/dynamic lift and pre-frontal
trough advances east overnight tonight.
Main focus for the next 1-2hrs (02-03Z) will be on the cells well
ahead of the SE surging outflow boundary, if these remain close
enough to supportive dynamic lift and intensify with time and
spread east into our CWA. Not seeing supportive shear magnitude
for persistent rotating updrafts in this region with 0-1km/0-3km
SRH very low below 100 m2/s2. But the vertical wind profile per
23Z HRRR sounding hodographs are more telling, with a prominent
veer/back/veer profile within the effective inflow layer which
will harm eventual storm organization and reduce the tornado risk
regardless of the few supporting environmental factors going
forward this evening.
Overall, anticipating a messy convective evolution going into
later this evening into tonight. Should any once cell become
strong enough, locally gusty winds and small hail would be the
primarily risks. Once the outflow boundary and associated pre-
frontal trough approaches, this will help to locally enhance lift
to keep disorganized convection going into our area.
One trend to monitor per recent CAMs is if convection across SE
TX can continue to intensify and produce stronger cold-pooling,
which could lead to a surge of convection (potentially a
disorganized complex) across coastal SE LA and adjacent marine
areas tonight. This idea has shown some trend among CAMs, and will
be monitored. Otherwise, convection will continue to dissipate
across eastern areas early Friday morning.
Still can't rule out the outside idea of re-developing convection
along the front early Friday morning near or east of I-55, but
will depend how storms evolve later (more organized convection...
greater cold pooling and less likely overturn and visa versa for
if storms never organize). Should frontogenetic lift offset the
post-storm environment, we could see a few scattered strong
storms but will quickly be racing east. Main threat here will be
locally strong gusty winds and large hail with limited shear
reducing any notable tornado risk. KLG
&&
.PREV DISCUSSION... /issued 400 PM CDT Thu May 5 2022/
SHORT TERM...
Tonight through Saturday...
Tonight into Friday morning, a line of storms is expected to move
through the area. Models are not in good agreement about the
timing of the system, especially the short-term CAMs models. And
this is for multiple reasons that we will discuss in a minute. But
let's start with discussing the overall environment. Generally,
there is plenty of instability and moisture in the environment
(CAPE is above 2000 J/kg in most areas). Southerly surface winds
are helping to advect warm air and moisture into the area from the
Gulf. PW values will be hovering around 1.7" with pockets of
2-2.2", which is well above the 75th percentile for the SPC
sounding climatology. So any rainfall and storms will have the
potential to be efficient with higher rainfall rates. Shear
overall is fairly low (0-1km bulk shear values are around 30-40
kts), which will be a limiting factor. As the system moves
through tonight, surface winds are expected to shift to S-SW in
direction looking at model sounding, which will limit the overall
directional shear as well. The 850mb LL Jet, looking at the CAMs,
is slightly over our area late tonight into early Friday, but
lifts northward as the system approaches and pushes through the
region. To sum it up, this will be a high CAPE, low shear event.
The biggest limiting factor for this event will be the lack of
forcing/shear. Essentially, that is also what we are uncertain of:
What is going to drive and re-generate these storms as we go into
the early morning hours Friday? This is also what is causing the
uncertainty regarding the timing (a well organized system will
move faster than an unorganized, undriven system).
The general model consensus in the CAMs, or at least the latest
trend (since the CAMs have been changing rapidly from one model
run to the next today), is that the line of storms will approach
our NW areas late tonight into early Friday morning (10p-3a) and
dissipate/weaken as it approaches (likely due to a lack of forcing
in our area and greater forcing to the north) for a short time.
During this time, there will still be the potential for strong to
severe storms, mainly in the form of potentially damaging winds,
especially if a bowing segment and organization of a line occurs.
A weak, spin up tornado cannot be ruled out, but will be limited
from forming due to the lack of directional and speed shear.
Additionally, flash flooding/heavy rainfall will be possible
inside of stronger storms, especially given the abundant moisture
in the atmosphere.
Now, this is where the models have changed throughout the day
today. And we are still a bit puzzled by the newest trends. We are
not completely sold on this outcome, but the latest trends have
been showing a lingering boundary in some runs that will linger
along the northshore/coastal MS. This boundary will fire up with
the introduction of some brief daytime heating from 11z to 15z.
Regardless of development, these storms are likely to be elevated
or non-severe based on what we are seeing. Some gusty sub-severe
winds would be possible with these new storms, but we are not
expecting these storms to present too much of a concern overall.
But some locally heavy rainfall could be possible if these storms
sit along the boundary.
Once the storms move through Friday and Saturday, upper level
ridging will dominate the pattern. Upper level convergence will
act to enhance the sinking and more stable air in the environment.
Northerly and westerly surface winds will help to advect drier
air into the region as well. Overall, conditions will be dry
Friday and Saturday. It is worth noting that it will be pretty
warm this weekend. NBM temperatures were a bit low compared to
overall model guidance, and the ridging will be fairly strong once
it sets up. So the temperatures were bumped up a few degrees to
be more in line with the model guidance. Max temperatures will be
in the low 90s Saturday with heat index values in the upper 90s to
low 100s. So, it will be hot! And even though we see higher
values in the middle of summer, this is the first weekend so far
this year where we will see these higher temperatures. So, people
will not be very acclimated to the heat yet. And given the
increasing number of outdoor activities, festivals, and other
events going on this weekend outside, it will be very important
for people to drink water and wear loose fitting clothing! MSW
LONG TERM...
Sunday through Wednesday...
Sunday through Wednesday, upper level ridging and high pressure
will dominate the weather pattern. Southerly surface winds will
help to enhance warmer and moist air in the environment. Upper
level convergence will help to enhance sinking and stable air in
the environment. As a result, conditions Sunday through Wednesday
will be pretty dry overall and this is evidenced in the model
consensus. We are not really expecting rain at all the beginning
of next week.
However, it is worth noting that it will be hot, and it will feel
hot! NBM max temperatures and heat index values were a little low
compared to most of the other model guidance and when considering
the strong ridging that is expected. Max temperatures and
dewpoints were bumped up a few degrees as a result to be more in
line with the overall model guidance. Temperatures next week,
especially toward mid- week, will be in the low to mid 90s. Heat
index values are forecast to be in the low 100s at times across
the area. Yes, it is the South, but given that it is early May,
many people are not quite acclimated to the summer temperatures
just yet. So, people will need to take extra precautions to stay
hydrated and wear loose fitting clothing, especially if they will
be spending time outside. MSW
AVIATION...
18Z TAF Package...
VFR conditions prevail at all area airports. Tonight into Friday
morning, storms are expected to move through the area, which will
cause lower ceilings and visibilities due to vicinity showers and
storms. Conditions at most area airports will drop to MVFR
conditions overnight tonight. Gusty winds and frequent wind shifts
greater than 30 degrees will be likely as well overnight. By mid-
day tomorrow, most area airports will recover to VFR conditions.
Some MVFR conditions may linger at KGPT as the storms may linger
just along the coast. MSW
MARINE...
Winds will be southerly and strong (20-25 knots) tonight through
Saturday morning. Winds will be moderate (15-20 knots) and
westerly to southwesterly Saturday through Monday morning. Winds
will be moderate (<15 knots) and southerly Monday through
Thursday morning. Thursday into Friday, winds will be northerly
and moderate (<15 knots). Wave heights will correspond to the wind
speeds. MSW
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 88 61 91 / 60 50 0 0
BTR 69 89 64 92 / 70 60 0 0
ASD 70 89 64 92 / 50 80 0 0
MSY 72 87 70 90 / 60 80 0 0
GPT 72 88 67 90 / 50 80 0 10
PQL 71 88 65 90 / 30 90 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 1 AM to 10 PM CDT Friday for GMZ530-
532-534-536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory from 1 AM to 10 PM CDT Friday for GMZ532-
534-536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, May 5, 9:17 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
917 PM CDT Thu May 5 2022
LAZ034>037-047-048-083-060300-
Northern Livingston LA-St. Helena LA-East Feliciana LA-
Pointe Coupee LA-West Baton Rouge LA-East Baton Rouge LA-
West Feliciana LA-
917 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of southeastern West
Feliciana, north central West Baton Rouge, southwestern St. Helena,
east central Pointe Coupee, northwestern Livingston, southern East
Feliciana and northern East Baton Rouge Parishes through 1000 PM
CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Zachary, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zachary, Baker, Slaughter and Pride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3058 9134 3072 9136 3085 9089 3073 9080
3059 9084
TIME...MOT...LOC 0216Z 260DEG 27KT 3066 9129
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, May 5, 10:01 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1001 PM CDT Thu May 5 2022
LAZ036-037-048-060330-
St. Helena LA-East Feliciana LA-East Baton Rouge LA-
1001 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of southern St. Helena,
southeastern East Feliciana and northeastern East Baton Rouge
Parishes through 1030 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pride, or 10 miles southeast of Clinton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensburg, Montpelier and Pride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3065 9102 3078 9105 3088 9071 3077 9064
3065 9067
TIME...MOT...LOC 0301Z 260DEG 25KT 3072 9094
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KLGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:17 PM CDT | Special Weather Statement | LIX | East Feliciana | 43 min |
| May 5, 10:01 PM CDT | Special Weather Statement | LIX | Saint Helena | 29 min |
| May 5, 10:30 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 21 min |
| May 5, 10:47 PM CDT | Special Weather Statement | LIX | Assumption | 43 min |
| May 5, 10:50 PM CDT | Special Weather Statement | LIX | Tangipahoa | 25 min |
| May 5, 11:27 PM CDT | Special Weather Statement | LIX | Assumption, Saint James, Saint John the Baptist | 63 min |
| May 5, 11:28 PM CDT | Special Marine Warning | LIX | 2 hr | |
| May 6, 12:06 AM CDT | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 12 min |
| May 6, 12:16 AM CDT | Special Weather Statement | LIX | Saint Charles | 59 min |
| May 6, 12:43 AM CDT | Special Weather Statement | LIX | Orleans | 47 min |
| May 6, 12:58 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Tammany | 47 min |
| May 6, 1:03 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 6, 1:40 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 6, 1:56 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 6, 2:33 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 6, 2:39 AM CDT | Special Marine Warning | LIX | 51 min | |
| May 6, 3:26 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 6, 4:17 AM CDT | Special Marine Warning | LIX | 58 min | |
| May 6, 4:25 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 6, 8:37 AM CDT | Special Weather Statement | LIX | Orleans, Saint Charles | 23 min |
| May 6, 9:20 AM CDT | Special Marine Warning | LIX | 25 min | |
| May 6, 9:22 AM CDT | Tornado Warning | LIX | Jefferson, Lafourche, Plaquemines, Saint Charles | 23 min |
| May 6, 9:46 AM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 44 min |
| May 6, 10:21 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 6, 11:07 AM CDT | Special Marine Warning | LIX | 53 min | |
| May 6, 11:48 AM CDT | Special Marine Warning | LIX | 27 min | |
| May 6, 12:01 PM CDT | Special Marine Warning | LIX | 59 min | |
| May 6, 1:32 PM CDT | Special Marine Warning | LIX | 58 min | |
| May 5, 11:59 PM CDT | Special Weather Statement | LIX | Pearl River | 46 min |
| May 6, 1:25 AM CDT | Special Weather Statement | LIX | Hancock | 65 min |
| May 6, 2:06 AM CDT | Special Weather Statement | LIX | Harrison, Jackson | 84 min |
| May 6, 2:40 AM CDT | Tornado Warning | LIX | Jackson | 27 min |
| May 6, 2:53 AM CDT | Tornado Warning | LIX | Jackson | 17 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.